Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Selegiline Expertise Needed Again

Posted by Adam on December 19, 1999, at 3:40:20

In reply to Selegiline Expertise Needed Again, posted by Judy on December 18, 1999, at 14:19:35

Hey, Judy,

It's now 2:50 AM where I am. As usual, I'm wide awake. I just got home from a holiday party and I would still be
spinning those dradels now if all my friends weren't ready to collapse from exaustion. I am so awake right now.
I'm not even tired. It's definitely incredible how much selegiline has obliterated any semblance of a normal sleep
pattern that I used to have. The biggest problem I have is boredom. I'd play my guitar or a CD, but my roomates
are both in bed. It's interesting to hear about your dreams. I seem to be barely dreaming at all, and before, while
on Remeron (which is very sedating) I had dreams of the kind of realism you are describing: so vivid you can't tell
what is the dream and what isn't. I used to hit the bed so hard on that drug I could feel the wave of sleep washing
over me, and would start to dream in that twilight realm between sleep and wakefulness. It was amazing. I dearly
miss those vivid dreams, they were often so pleasurable, and I miss a deep, long sleep. I do not miss depression,
though. A this point, the insomnia is more than an equitable trade for the despair that preceeded it.

I can definitely understand, though, that if you are not feeling much of a response that this insomnia could be a
waking nightmare of sorts. If you are going from black to blue, that could be a good sign. You are, at least, maybe,
a partial responder, which could mean that a) you will contiune to improve, or b) you have a good chance of responding
to an augmentation strategy such as the addition of low-dose lithium. Non-responders to MAOI treatment are less
likely to achieve a full response from lithium augmentation. Also, three weeks is a little late at a full therapeutic
dose to not see the desired change, but it is not unheard of that the response to oral selegiline or any other MAOI
could take six weeks or even longer. I would say that if you are no better at six weeks, you might try increasing the
dose (never heard of a dose over 60mg, though!) or try lithium.

As for the Xanax, you might try Ambien instead. It has a favoralbe side-effect profile (esp. in the area of impact
on cognative functioning) than Xanax or other benzodiazepines, and thus you might be able to play with dose more without
serious problems. Another augmentation strategy that may also have some beneficial effects on sleep might be the
combination of selegiline with valproate (Depakote), which has been shown to be both effective for insomnia at high
doses, as well as and adjuvant for antidepressants. I'm not certain of any specific drug interactions with selegiline
and valproate; the primary risk of valproate treatment seems to be hepatotoxicity, but its interaction with cytochrome
p450 enzymes is relatively minor. For some Benadryl is a helpful sleep aid and has relatively few side effects at
doses sufficient to help with sleep, though its sedating effects appear to wear off over time with some people.

> I've been taking Selegiline since the first week in November. I titrated up to 60 mg/day and have been there for almost three weeks. For the past several days, I've begun experiencing terrible sleep problems. I fall asleep easily enough at bedtime (with the help of 1 mg Xanax) but I seem to awaken an hour or so later and then I'm aware of every passing hour on my digital clock for the rest of the night. What little sleep I do get is of the doze-type during which I dream that I'm at work or at home trying to solve impossible tasks. (The next day, I'm not sure whether I actually finished a project at work or if I just dreamed it - they're that realistic). Unlike taking Nardil, when I only slept a few hours a night but didn't miss the extra sleep at all, I'm exhausted. This onset of sleep disturbance makes me wonder if I've hit "therapeutic" dose and that things are as good as they're going to get.
> I have no other bad side effects at 60 mg/day of Selegiline - a moot point if it's not an effective AD for me, I suppose. My depression HAS been lifted from "black" to "blue" (some days are better than others and I seem to be prone to crying jags lately); and I'm not feeling any relief from anxiety without the help of .5 mg of Xanax with each dose of Selegiline. BUT, there ARE some benefits. My cognitive functions are vastly improved; my sexual response is fantastic (Adam - if you're reading this - it IS magical!) although there is not much of a libido boost to compliment the mechanical improvement; and interestingly, my skin (which had become dry and basically old looking over the past year of failures on four other AD's) looks like it's regenerating! Perhaps there IS something to the rumor of Selegiline's anti-aging/free-radical roundup properties.
> My questions are these: After three weeks at 60 mg/day, is this as good as it's going to get? Given the new sleep problems, increasing my dosage doesn't seem like it would be helpful (and I don't think there's any literature recommending doses above 60 mg). I feel like I'm right on the edge of something good, but it just doesn't seem to be kicking in. Is more time needed at 60 mg for me to see something more beneficial? Is there something I could augment with that would effect a kick-in or at least a bit more mood elevation?
> Any advice would be greatly appreciated. I'm at the bottom of the AD barrel here. There's nothing left that I haven't tried. I'm feeling terribly desperate!
> Judy




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Adam thread:17103